Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS San Diego, CA

July 27, 1996San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 27, 1996, 2:25 PM PDT for San Diego County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1996, 2:25 PM PDT (21:25 UTC)
Expired
Jul 27, 1996, 3:30 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1996-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1996-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 272128 RRA
FFWSAN
CAC073-272230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT SAT JUL 27 1996

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST CALIFORNIA

   ...EAST CENTRAL SAN DIEGO COUNTY

...FLASH FLOOD WARNING FOR SAN DIEGO MOUNTAINS UNTIL 4:30 PM...

SAN DIEGO DOPPLER RADAR INDICATES HEAVY RAIN SOUTH OF CUYAMACA...
EAST OF DESCANSO...OVER MT LAGUNA ALONG SUNRISE HIGHWAY...WITH
RAIN FALLING FROM ONE HALF TO ONE INCH PER HOUR. THE RAIN IS
BEING CAUSED BY THUNDERSTORMS MOVING NORTHWARD AT 15 MPH ALONG
THE LAGUNA MOUNTAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:55 PM PDT, 30 minutes earlier.

Area forecast discussion, Jul 27, 1:55 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT JUL 27 1996

NEXRAD GETTING A WORKOUT. TSTRMS EXPLODING OFF THE SIERRA JAUAREZ
OF BAJA AND BEGINING THEIR NORTHWARD MARCH INTO THE MTS AND DESERTS
OF SAN DIEGO AND IMPERIAL COUNTIES. HAVE FFA READY FOR OCOTILLO AREAS.
K-INDEX NEAR 30 AND PCP WATER NEAR 1.5 INCH. AVN REFLECTS PVA THIS PM
INTO SUN AM. WILL HAVE TO KEEP GUARD UP FOR REST OF WKND. DRIER 594
CONTOUR OF 4C HIGH6 SHOULD END THREAT OF TSTRM MONDAY AND TUESDAY.

SAN EU 068/075 064/075 065 141110
SGX EU 066/085 062/086 063 142210
RAL EU 066/097 063/100 064 141110
L35 EB 062/085 057/088 059 148150
PSP EB 084/107 082/108 083 147230

MACKECHNIE

In the hours before

Special weather statement, Jul 27, 9:22 AM PDT, 5 hours 3 minutes before
CAZ018-271645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT SAT JUL 27 1996

...THUNDERSTORMS OVER IMPERIAL COUNTY WEAKENING...

SAN DIEGO DOPPLER RADAR AND SATELLITE IMAGES INDICATE THUNDERSTORMS
OVER THE WESTERN HALF OF IMPERIAL COUNTY ARE GRADUALLY WEAKENING AND
MOVING NORTH.  THE THUNDERSTORMS ARE LOCATED WESTWARD FROM EL CENTRO
TO BRAWLEY TO CALIPATRIA IN IMPERIAL COUNTY AND ARE MOVING NORTHWARD
30 MPH AND SLOWLY WEAKENING.

THE THUNDERSTORMS...LIGHTNING AND BRIEF MODERATE SHOWERS ARE
DECREASING AND ARE EXPECTED TO DISSIPATE AFTER 10.30 AM BUT WILL
INCREASE AGAIN THIS AFTERNOON.

SHIGEHARA

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.